Skip

Why does my facial skin feel like waxy leather?
January 8, 2011 8:48 PM   Subscribe

The skin on my face spontaneously started feeling tough and waxy to the touch. What could have caused this?

I touched my hand to my right cheek area a bit ago, and found it very thick, tough and waxy. It's the only area on my face that feels like this. It's a bit itchy and throbby, but maybe that's because I've been poking at it.

I don't think I ate anything unusual today, and the only things I've used on my face are hydrocortisone ointment (for my eczema) and Weleda's Skin Food cream- both are products I normally use, though I guess I don't typically use the ointment on my face.

I've had eczema all my life, but I don't recall ever feeling anything like this.

Does anyone have any idea what this might be? I was considering taking a Benadryl, but I was hoping to stay awake a bit later and it puts me right to sleep.
posted by rachaelfaith to Health & Fitness (9 answers total)
 
Does it look red or blotchy or swollen at all? "Feels tough and waxy" could be a decent tactile description of what happens if I accidentally encounter a cosmetic or soap that doesn't meet with my skin's approval. The skin swells up a bit, and looks extra-taut, and usually blotchy.

It could be that you brushed some mystery with your fingers, and then rested your hand on your face or something. My first line of defense is to wash the area well with a gentle soap and warm (not hot) water, then use Benadryl topical cream.
posted by ErikaB at 9:22 PM on January 8, 2011


This happened to me a few times when I was younger. I don't know what it was but it went away on its own.
posted by mai at 9:36 PM on January 8, 2011


Took a Benadryl... it definitely feels a bit swollen, but still tough, and it kinda feels... numb?

I did wash that part of my face earlier, but didn't feel any change or relief.

This is quite a weird sensation.

mai, do you recall at all how long it took to dissipate?
posted by rachaelfaith at 9:52 PM on January 8, 2011


Does it burn when you put moisturizer on it? It might be cold/wind-chapped skin, that dries out. When I go skiing or spend a lot of time outside in cold weather, this often happens to me. It goes away in a couple days, just don't pick at it too much.
posted by egeanin at 11:17 PM on January 8, 2011


NAD, but until just recently I had seborrhoeic dermatitis on my face and scalp for many years. It would occur in little outbreaks that manifested initially as inflamed red and itchy skin, and which would then go firm or leathery feeling, before flaking. The same thing would happen after shaving.

Before I saw a dermatologist about it, my GP prescribed hydrocortisone, and it worked wonders for the inflammation stage of the process. But it seemed to dry out the areas of skin I used it on, and speed up the process of the skin going leathery and then flaking.

I'm thinking maybe something similar is happening to you. Maybe the hydrocortisone that you usually use elsewhere just isn't the best thing to put on your face. Or maybe you're looking at a downstream effect of whatever caused you to put the cream on your face in the first place.

I'd talk to your doctor or dermatologist about this.
posted by Ahab at 6:44 AM on January 9, 2011


I think maybe egeanin is onto something- I was out in the cold, sledding, yesterday, and it was pretty windy. Perhaps my one cheek got the brunt of it. I washed my face with a really gentle cleanser, then a mild moisturizer, then checked it in the morning.

Either way, I can feel the texture change fading, so all is returning to normal. Thanks!
posted by rachaelfaith at 7:59 AM on January 9, 2011


A few things that come to mind from personal experience:

1) Cold/wind. These suck the moisture out my skin and harden my sebum, so if my skin is oily (I haven't washed it) then it becomes waxy. The Weleda cream contains lanolin, so the cold may have briefly hardened the oils causing temporary waxyness.

2) Lanolin is a common allergen. I happen to break out in hives when I encounter it. You may have a mild sensitivity to it.

3) Lack of vitamin A. I'd noticed that when my diet is especially poor, the skin on my face gets harder, thicker, bumpy, and zitty, but that when I'm on a carrot eating kick my skin gets smoother and clearer. Correlation does not imply causation (and there might be other factors like hydration, and amount of sleep involved), but since I've started taking a multivitamin, my skin has been pretty smooth and clear. Keratosis pilaris, the formation of keratinized plugs around hair follicles is associated with a lack of vitamin A, and I think my own bumpy skin may have been a milder form of hyperkeratinization. So you could always try a multivitamin, or eating some carrots and see if that helps.
posted by abirae at 8:18 AM on January 9, 2011 [1 favorite]


The skin on my face can get like this a few days after i've been out in the sun getting a tan. I feels kinda gross. My theory is that it's my skin recovering from trauma of tanning and shedding the damaged outer layer. I moisturize like crazy for a few days and wait for it to go away, which takes about a week.
posted by Kololo at 10:28 AM on January 9, 2011


If you were somewhere cold enough to be sledding then this sounds like mild frostbite (aka frostnip).
posted by megamanwich at 8:48 PM on January 9, 2011


« Older My son is making a "choos...   |  I am attempting to plan a trip... Newer »
This thread is closed to new comments.


Post